Yeungnam Univ J Med Search

CLOSE


Yeungnam Univ J Med > Volume 34(1); 2017 > Article
Yeungnam University Journal of Medicine 2017;34(1):123-127.
DOI: https://doi.org/10.12701/yujm.2017.34.1.123    Published online June 30, 2017.
Ceftizoxime-induced immune hemolytic anemia associated with multi-organ failure
Jin Young Huh, Ari Ahn, Hyungsuk Kim, Seog Woon Kwon, Sujong An, Jae Yong Lee, Byoung Soo Kwon, Eun Hye Oh, Do Hyun Park, Jin Won Huh
1Department of Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea. jwhuh@amc.seoul.kr
2Department of Laboratory Medicine, Asan Medical Center, University of Ulsan College of Medicine, Seoul, Korea.
Abstract
Drug-induced immune hemolytic anemia (DIIHA) is a rare side effect of drugs. DIIHA may cause a systemic inflammatory response that results in acute multi-organ failure and death. Ceftizoxime belongs to the class of third generation cephalosporins, which are the most common drugs associated with DIIHA. Herein, we present a case of a 66-year-old man who developed fatal DIIHA after receiving a second dose of ceftizoxime. He was admitted to receive photodynamic therapy. He had a history of a single parenteral dose of ceftizoxime 3 months prior to admission. On the day of the procedure — shortly after the infusion of ceftizoxime — the patient's mental status was altered. The blood test results revealed hemolysis. Oliguric acute kidney injury developed, and continuous renal replacement therapy had to be applied. On the suspicion of DIIHA, the patient underwent plasmapheresis. Diagnosis was confirmed by a detection of drug-dependent antibody with immune complex formation. Although his hemolysis improved, his liver failure did not improve. He was eventually discharged to palliative care, and subsequently died.
Key Words: Ceftizoxime, Hemolytic anemia, Plasmapheresis
TOOLS
Share :
Facebook Twitter Linked In Google+ Line it
METRICS Graph View
  • 1 Crossref
  •    
  • 68 View
  • 0 Download
Related articles in Yeungnam Univ J Med

Immune thrombocytopenia associated with sarcoidosis.2015 June;32(1)



ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
170 Hyeonchung-ro, Nam-gu, Daegu 42415, Korea
Tel: +82-53-640-6832    Fax: +82-53-651-0394    E-mail: yujm@yu.ac.kr                

Copyright © 2019 by Yeungnam University College of Medicine. All rights reserved.

Developed in M2community

Close layer
prev next